PETALING JAYA: The Health Ministry has recalled all registered products containing pholcodine, an opioid substance that has risks of causing severe allergic reactions.
Health Minister Dr Zaliha Mustafa said people who were currently taking cough medication with pholcodine should stop consuming it immediately and consult a doctor for an alternative treatment.
"These cough medications include Duro-Tuss cough syrups, Difflam lozenges, Russedyl compound linctus, Pholcodine syrup and a few others.
"We have ordered a total recall of Pholcodine medication after The National Pharmaceutical Regulatory Agency (NPRA) received 12 reports of 17 people suffering adverse effects," she said.
Dr Zalina said the World Health Organisation (WHO) also received a total of 852 reports of people around the world suffering adverse effects from pholcodine use.
"Those who have taken pholcodine medication in the past 12 months have a higher risk of having anaphylaxis, a life threatening allergic reaction, especially when concurrently used with any sedative drug during an operation or surgery," she said.
Dr Zaliha has advised pharmacies and clinics who prescribe pholcodine to stop distributing them immediately.
She also reminded people who are currently taking any cough medication to check the product label if it has any pholcodine substance inside.
"If it does, stop taking the medication and refer to your nearest health professional for an alternative treatment," she said.
Dr Zaliha strongly encourages anyone currently facing adverse effects from pholcodine use to make a report to NPRA.
"They can make a report online via the Consumer Side Effect Reporting Form (ConSERF) on NPRA's website at www.npra.gov.my.